Kansas, 2023

Drought in Kansas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS GLD · 3 events in 3 counties and zones

Northwest Kansas continued to see improvements with the drought. Nearly all of the D2 Severe Drought area had shifted east.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Northwest Kansas continued to see improvements with the drought. Nearly all of the D2 Severe Drought area had shifted east. However, three counties continued to have D2 to D3 Extreme Drought conditions. Precipitation ranged from an inch and a half to eight inches, with some of the highest amounts falling in Norton County. Normal precipitation ranges from two to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 31, 10:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1032 PM MDT Mon Jul 31 2023

.UPDATE...
Issued at 707 PM MDT Mon Jul 31 2023

With temperatures continuing to fall in the Heat Advisory area,
criteria is no longer being met, so have allowed the Advisory to
expire on time.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Mon Jul 31 2023

Upper ridge over the central Plains today will gradually shift
south and weaken through the short term period. Temperatures will
gradually return to near normal. Shortwaves rotating around the
ridge will begin to impact the area with increasing chances for
thunderstorms. Tonight, with the ridge axis still nearby expect to
receive only a glancing blow from thunderstorms moving off the
Front Range into western Nebraska. These will mainly impact Yuma
County in Colorado and Dundy County in Nebraska, with a marginal
risk for wind and hail meeting severe criteria from around 03z to
09z. Outflow from these storms will likely reinforce the upslope
surface winds already in most of the area resulting in low clouds
and patchy fog through mid Tuesday morning. Low temperatures will
be in the 60s and 70s.

For Tuesday, temperatures start their decline with highs ranging
from the upper 80s in northeast Colorado to the upper 90s in north
central Kansas. At this time, not expecting to meet Heat Advisory
criteria. Precipitation chances will hold off until after 00z,
then expecting a complex of storms to move out of Colorado and
across the entire area Tuesday night. Locally heavy rainfall and
flash flooding will be possible generally along and north of
Interstate 70 where HREF is showing low probabilities of
receiving 3" in 3 hours. WPC has also extended the slight risk for
excessive rainfall Tuesday night into the same areas. SPC has
extended the marginal risk for severe storms into the entire area
for Tuesday night. Wind will likely be the main hazard, though a
few instances of marginally severe hail will be possible as well.
Deep layer shear values of 20 kts or less and weak instability
will limit the hail threat.

For Wednesday and Thursday, the pattern does not change with
shortwaves rotating around the ridge and across the area.
Temperatures will be near to slightly above normal with chances
for mainly afternoon and evening thunderstorms. The risk for
locally heavy rainfall and flash flooding will continue. The
severe risk on Wednesday will again be limited by fairly weak deep
layer shear of 20-25 kts, but on Thursday the shear is forecast
to increase to 30-40 kts which may be indicative of a higher risk
for severe storms. Current forecasts show instability of up to
2000 j/kg for areas north of Interstate 70 Thursday afternoon.
High temperatures will be in the upper 80s to lower 90s both days.

.LONG TERM...(Friday through Monday)
Issued at 110 PM MDT Mon Jul 31 2023

The Tri-State area looks to be located on the northern periphery of
an expansive area of high pressure over the southern Plains. This
will allow for cooler and wetter conditions to be present for the
extended portion of the area as multiple disturbances will move
across the area during this time frame.

The overall pattern is somewhat similar to what the area saw in late
May through nearly all of June with multiple disturbances moving
across the area resulting in some severe potential, however shear
less than 25 knots will limit how widespread the severe potential
is most days.

Friday, the first round in the extended period of disturbances
moving across the area looks to occur. Currently it appears the
storms will develop near the front range and move east into the
area, as they grow upscale into a large complex. Through the day,
aloft a 250mb jet streak will be nudging into the Rockies which
should help support additional ascent and upper level support for
longer lived areas of convection. Through the evening, PWATS will
increase which will lead to areas of heavy to potentially torrential
rainfall.

Saturday may be the day in the extended to watch as the above
mentioned 250mb jet streak works its way onto the Colorado Plains.
GFS forecast soundings currently show a considerable amount of more
shear around 45-55 knots which would support the potential for
supercells; shear does wane the further east you go which makes me
think that the initial cells will again congeal into a large
cluster or perhaps MCS. Overnight soundings do catch my eye as
there has been fairly decent agreement with saturation throughout
the column across Kansas and Nebraska leading to classic skinny
CAPE profile as PWATS jump up to 1.5 to 1.7 across the area.
Corfidi vectors remain somewhat fast around 20-30 knots which
would limit any widespread flooding potential. Isolated flooding
may be a concern especially for areas that receive rainfall
Friday.

Sunday, currently looks to see mostly cloudy to cloudy skies all day
as sounding profile remains moist. The area remains in the entrance
portion of the above mentioned jet streak should help keep showers
and storms going for the majority of the day. This run of the GFS
does have significantly slower Corfidi vectors which would
support slower storm motion.

Temperatures for the extended period are currently forecasted to be
around normal in the upper 80s to low 90s across the area on Friday
before more widespread below normal temperatures move into the area
Saturday with temperatures in the upper 70s to low 80s. Sunday, I
lowered temperatures a few degrees, somewhat similar to what the
CONSRAW is suggesting due to the potential for cloud cover all day
and rain developing in the early afternoon which would overall limit
diurnal heating. High temperatures for Sunday are currently
forecasted in the low 70s to low 80s across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1032 PM MDT Mon Jul 31 2023

For KGLD, VFR conditions for much of the forecast period. From
09z-15z, 3-6sm in fog possible with IFR ceilings. Some showers
and even storm potential are possible after 00z Wednesday timing
that far out is low so have left out of forecast at this time.
Winds, east around 10kts through 09z, then north. By 15z Tuesday,
northeast around 10kts, veering to the west by 00z Wednesday.

For KMCK, VFR conditions for much of the forecast period. From
09z-17z, 3-6sm in fog possible with IFR ceilings, especially from
09z-12z Tuesday. Some showers and even storm potential are
possible after 02z Wednesday timing that far out is low so have
left out of forecast at this time. Winds, east northeast around
10kts through 02z Wednesday, then west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...024
LONG TERM...Trigg
AVIATION...JN
Hazardous weather outlook, Jul 31, 7:06 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
706 PM MDT Mon Jul 31 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
706 PM MDT Mon Jul 31 2023 /806 PM CDT Mon Jul 31 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered storms are possible this evening into the
overnight hours, mainly for areas along and north of I-70. Hazards
include up to 60 mph wind gusts, large hail, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There will be increased potential for thunderstorms late this week
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please send any severe reports to
the NWS Goodland office via social media or phone.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Decatur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Precipitation for the month ranged from an inch and a half to six inches, with the highest amounts falling in the east half of the county. This was near normal to three inches above normal. Normal precipitation ranges from two to three inches.

Drought, Graham

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Graham forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Precipitation for the month ranged from two to six inches. This was near normal to three inches above normal. Normal precipitation ranges from two to three inches.

Drought, Norton

When
August 1, 12:00 AM CST to August 7, 11:59 PM CST
Where
Norton forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Precipitation for the month ranged from two to eight inches. This was near normal to five inches above normal. Normal precipitation ranges from two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133507, 1133508, 1133509.